MAUDE Adverse Event Report: PFIZER, INC. (DEVICE) GELFOAM; SPONGE, STERILE; CLASS III

PFIZER, INC. (DEVICE) GELFOAM; SPONGE, STERILE; CLASS III
Model Number Size 200
Health Effect - Clinical Codes Abscess (1690); Erythema (1840); Irritation (1941)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On 25apr2019, investigation report received from product quality complaint group.Sap/unique identifier was (b)(4), classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported malfunction is s4.
 
Event or Problem Description
Event verbatim [preferred term] red, irritation and pussiness where it was applied [application site abscess] , red, irritation and pussiness where it was applied [application site erythema] , red, irritation and pussiness where it was applied [application site irritation] ,.Case narrative:this is a spontaneous report from a contactable consumer.This patient of unspecified age and gender received treatment with absorbable gelatin (gelfoam) on an unknown date; route of administration and indication unspecified.The patient's medical history and concomitant medications were not reported.The patient reported that "gelfoam was applied after a skin biopsy on my leg.Today there is red, irritation and pussiness where it was applied." the action taken in response to the event with absorbable gelatin and the patient outcome were unknown.Upon follow up on 25apr2019, investigation report received from product quality complaint group.Sap/unique identifier was (b)(4), classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported malfunction is s4.Follow-up (27mar2019): follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to amend previously reported information: all events were downgraded to non-serious, device issue and product complaint removed as separate events.Follow-up (25apr2019): new information received from a product quality complaint group included: investigation report.Follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to allow appropriate reporting to health authorities.Device information updated.Company clinical evaluation comment: this is consumer report, and reported events did not cause serious injury in this patient.This is a single potential device malfunction which has a theoretical risk to cause serious injury to patient, if it were to recur, considering the company investigation report that the worst case severity of the reported malfunction is s4., comment: this is consumer report, and reported events did not cause serious injury in this patient.This is a single potential device malfunction which has a theoretical risk to cause serious injury to patient, if it were to recur, considering the company investigation report that the worst case severity of the reported malfunction is s4.
 
Additional Manufacturer Narrative
On 25apr2019, investigation report received from product quality complaint group.Sap/unique identifier was (b)(4), classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported is s4.As of 09may2019, product quality complaint group reported that hazard number: h01-12, hazardous situation (worst case s4): gelfoam sponge is used in closure of skin lesions, p2 value for a severity of s2: 0, p2 value for a severity of s3: 1, p2 value for a severity of s4: 0, the worst case severity is s4.As of 20may2019, product quality complaint group reported that no malfunction is present.
 
Event or Problem Description
Red, irritation and pussiness where it was applied [application site abscess].Red, irritation and pussiness where it was applied [application site erythema].Red, irritation and pussiness where it was applied [application site irritation].Case description: this is a spontaneous report from a contactable consumer.This patient of unspecified age and gender received treatment with absorbable gelatin (gelfoam) on an unknown date; route of administration and indication unspecified.The patient's medical history and concomitant medications were not reported.The patient reported that "gelfoam was applied after a skin biopsy on my leg.Today there is red, irritation and pussiness where it was applied." the action taken in response to the event with absorbable gelatin and the patient outcome were unknown.Upon follow up on (b)(6) 2019, investigation report received from product quality complaint group.Sap/unique identifier was (b)(4), classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported is s4.As of 09may2019, product quality complaint group reported that hazard number: h01-12, hazardous situation (worst case s4): gelfoam sponge is used in closure of skin lesions, p2 value for a severity of s2: 0, p2 value for a severity of s3: 1, p2 value for a severity of s4: 0, the worst case severity is s4.As of 20may2019, product quality complaint group reported that no malfunction is present.Follow-up (27mar2019): follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to amend previously reported information: all events were downgraded to non-serious, device issue and product complaint removed as separate events.Follow-up (25apr2019): new information received from a product quality complaint group included: investigation report.Follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to allow appropriate reporting to health authorities.Device information updated.Follow-up (09may2019 and 20may2019): new information received from a product quality complaint group included: added hazard number, hazardous situation, p2 values and reported no malfunction is present.Follow-up attempts are completed.No further information is expected.
 
Additional Manufacturer Narrative
On 25apr2019, investigation report received from product quality complaint group.Sap/unique identifier was (b)(6) , classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported is s4.As of 09may2019, product quality complaint group reported that hazard number: h01-12, hazardous situation (worst case s4): gelfoam sponge is used in closure of skin lesions, p2 value for a severity of s2: 0, p2 value for a severity of s3: 1, p2 value for a severity of s4: 0, the worst case severity is s4.As of 20may2019, product quality complaint group reported that no malfunction is present.04jun2019: conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.The complaint has been escalated to safety for evaluation of regulatory reportability.
 
Event or Problem Description
Red, irritation and pussiness where it was applied [application site abscess], red, irritation and pussiness where it was applied [application site erythema], red, irritation and pussiness where it was applied [application site irritation].Case description: this is a spontaneous report from a contactable consumer.This patient of unspecified age and gender received treatment with absorbable gelatin (gelfoam) on an unknown date; route of administration and indication unspecified.The patient's medical history and concomitant medications were not reported.The patient reported that "gelfoam was applied after a skin biopsy on my leg.Today there is red, irritation and pussiness where it was applied." the action taken in response to the event with absorbable gelatin and the patient outcome were unknown.Upon follow up on 25apr 2019, investigation report received from product quality complaint group.Sap/unique identifier was (b)(6) , classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported is s4.As of 09may2019, product quality complaint group reported that hazard number: h01-12, hazardous situation (worst case s4): gelfoam sponge is used in closure of skin lesions, p2 value for a severity of s2: 0, p2 value for a severity of s3: 1, p2 value for a severity of s4: 0, the worst case severity is s4.As of 20may2019, product quality complaint group reported that no malfunction is present.On 04jun2019, the product quality group reported the additional following information: product description: gelfoam sterile sponge size 200 x 6.Product country: usa.Sap/unique identifier: (b)(6).Classification: external cause investigation.Sub class: adverse event safety request for investigation sample status: not requested.Lot number: unknown.Lot number unknown reason: not provided in correspondence/email communication.Udi: (b)(4).Final report: scope: all gelfoam and gelfoam powder batches produced within the 36 months prior to the receipt of the reported complaint were queried within pcom, and all complaints found were examined against the reported complaint narrative and complaint classification.There were no previously received complaints with a known batch number.Returned product examination: the site (name redacted) did not receive a returned complaint sample, or photographs, for evaluation.Reference sample examination: complete - acceptable.An examination of retained reference samples could not be performed for the complaint, as the complaint is for an unknown batch.No previously investigated complaints were determined to be within scope to review previous retained reference sample examinations.Deviations: complete - acceptable: deviations, laboratory investigation reports (lir), and change management records for all batches in aprrs and the site deviation tracking system for 36 months prior to the receipt of the reported complaint were reviewed.There were none related to the reported complaint.Packaging records: completed - acceptable.A review of aprr records as related to the manufacturing process was performed as a part of this investigation.The review of the reports determined that no negative quality trends were present.There were no related complaints to review batch record information.Process control evaluation: existing process controls were reviewed as a part of this investigation.The review determined that the process controls were appropriate and acceptable; therefore the medical device qop was not notified.Qo batch history report: complete - acceptable.Per review of the aprr reports over the expiry interval reaching back from the receipt of the compliant, there were no batches produced with analytical testing results that were outside of registered specifications prior to release.Medical device report review: a review of all previous medical device reports (mdr) was performed as a part of this investigation.Previous mdr relevant to the reported complaint had been issued by safety; therefore, the reported complaint was escalated to pfizer us for further evaluation of mdr.Batch specific trend review: complete - acceptable.A batch specific trend review could not be performed as a part of this complaint investigation as the batch number associated with this complaint is unknown.Medical device trend analysis: complete - acceptable.The complaint history for products with the product category defined as 'absorbable material - foam' and 'absorbable material powder' has been reviewed.The following parameters were used: product category: absorbable material- foam and absorbable material - powder; time period: 15oct2014 - 31may2019.Complaint classification: external cause investigation.Investigating site: pfizer (name).An expanded time period was used for the analysis of trending to capture complaints that have been received by pfizer (site name) as a result of a remediation effort by pfizer us safety, their full range of complaint contact dates, and the associated product expiry windows.The results of the above query were evaluated by date contacted and by the classification of 'external cause investigation.' there were two months (april and may2019) that included a higher than normal number of complaints; however, this is due to the remediation effort noted above.Additionally, the results from the query were evaluated by the subclass of 'adverse event safety request for investigation,' and there were two months (april and may 2019) that included a higher than normal number of complaints, also as a result of remediation by pfizer us safety.No trend was observed that would require further investigations.Root cause: pfizer (site name redacted) quality operations could not determine a root cause for the reported defect to be related to the (site name) production process.A review of the aprr reports and an evaluation of trends indicated that all gelfoam batches relevant to this investigation had met established requirements at the time of release.A review of stability data demonstrated the acceptability of product on the market.It is unknown how the reported complaint sample was handled, stored, or used after leaving the pfizer (site name) site.Corrective action: there were no corrective actions identified as a result of this complaint investigation.All reviewed records, trends, and in process controls were acceptable, and have met the established requirements.Quality of batch: acceptable.The details of the reported complaint have been forwarded to pfizer safety for evaluation of regulatory reportability due to the worst case severity level of s4 for the reported defect as determined from a review of the device risk file for the product.Additionally, the details of the complaint have been forwarded to the mdcp team for review.Based upon the results of this investigation, pgs-qo (site name) concludes that the quality of the product on the market remains acceptable.Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.Follow-up (27mar2019): follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to amend previously reported information: all events were downgraded to non-serious, device issue and product complaint removed as separate events.Follow-up (25apr2019): new information received from a product quality complaint group included: investigation report.Follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to allow appropriate reporting to health authorities.Device information updated.Follow-up (09may2019 and 20may2019): new information received from a product quality complaint group included: added hazard number, hazardous situation, p2 values and reported no malfunction is present.Follow-up attempts are completed.No further information is expected.Follow-up (04jun2019): this is a follow-up spontaneous report from product quality complaints includes: investigation conclusion.Follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to upgrade this case to a serious and malfunction reportable mdr.Case comment: based on information available, the reported event "application site abscess" was likely tissue reaction following skin biopsy on leg, but due to a plausible temporal association, there is a possibility that the reported serious event of application site abscess is possibly related to absorbable gelatin (gelfoam).Therefore, the case meets "serious injury" medical device reporting (mdr) criteria.Remaining events of 'application site redness' and 'application site irritation' are non-serious as no patient jeopardy/intervention noted due to these events.A review of stability data demonstrated the acceptability of product on the market.It is unknown how the reported complaint sample was handled, stored, or used after leaving the pfizer (site name) site.Corrective action: there were no corrective actions identified as a result of this complaint investigation.All reviewed records, trends, and in process controls were acceptable, and have met the established requirements.Quality of batch: acceptable.As reported by the product quality complaint group a worst case severity level of s4 for the reported defect as determined from a review of the device risk file for the product was noted.In conclusion it was noted that the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.As per current guidance with a severity level of s4, malfunction is being reported in this case.
 
Event or Problem Description
Event verbatim [preferred term] red, irritation and pussiness where it was applied [application site abscess], red, irritation and pussiness where it was applied [application site erythema], red, irritation and pussiness where it was applied [application site irritation], , narrative: this is a spontaneous report from a contactable consumer.This patient of unspecified age and gender received treatment with absorbable gelatin (gelfoam) on an unknown date; route of administration and indication unspecified.The patient's medical history and concomitant medications were not reported.The patient reported that "gelfoam was applied after a skin biopsy on my leg.Today there is red, irritation and pussiness where it was applied." the action taken in response to the event with absorbable gelatin and the patient outcome were unknown.Upon follow up on 25apr2019, investigation report received from product quality complaint group.Sap/unique identifier was (b)(4).Classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported is s4.As of 09may2019, product quality complaint group reported that hazard number: h01-12, hazardous situation (worst case s4): gelfoam sponge is used in closure of skin lesions, p2 value for a severity of s2: 0, p2 value for a severity of s3: 1, p2 value for a severity of s4: 0, the worst case severity is s4.As of 20may2019, product quality complaint group reported that no malfunction is present.On 04jun2019, the product quality group reported the additional following information: product description: gelfoam sterile sponge size 200 x 6.Product country: usa.Sap/unique identifier: (b)(4).Classification: external cause investigation.Sub class: adverse event safety request for investigation sample status: not requested.Lot number: unknown.Lot number unknown reason: not provided in correspondence/email communication.Udi: (b)(4).Final report: scope: all gelfoam and gelfoam powder batches produced within the 36 months prior to the receipt of the reported complaint were queried within pcom, and all complaints found were examined against the reported complaint narrative and complaint classification.There were no previously received complaints with a known batch number.Returned product examination: the site (name redacted) did not receive a returned complaint sample, or photographs, for evaluation.Reference sample examination: complete - acceptable.An examination of retained reference samples could not be performed for the complaint, as the complaint is for an unknown batch.No previously investigated complaints were determined to be within scope to review previous retained reference sample examinations.Deviations: complete - acceptable: deviations, laboratory investigation reports (lir), and change management records for all batches in aprrs and the site deviation tracking system for 36 months prior to the receipt of the reported complaint were reviewed.There were none related to the reported complaint.Packaging records: completed - acceptable.A review of aprr records as related to the manufacturing process was performed as a part of this investigation.The review of the reports determined that no negative quality trends were present.There were no related complaints to review batch record information.Process control evaluation: existing process controls were reviewed as a part of this investigation.The review determined that the process controls were appropriate and acceptable; therefore the medical device qop was not notified.Qo batch history report: complete - acceptable.Per review of the aprr reports over the expiry interval reaching back from the receipt of the compliant, there were no batches produced with analytical testing results that were outside of registered specifications prior to release.Medical device report review: a review of all previous medical device reports (mdr) was performed as a part of this investigation.Previous mdr relevant to the reported complaint had been issued by safety; therefore, the reported complaint was escalated to pfizer us for further evaluation of mdr.Batch specific trend review: complete - acceptable.A batch specific trend review could not be performed as a part of this complaint investigation as the batch number associated with this complaint is unknown.Medical device trend analysis: complete - acceptable.The complaint history for products with the product category defined as 'absorbable material - foam' and 'absorbable material powder' has been reviewed.The following parameters were used: product category: absorbable material- foam and absorbable material - powder; time period: 15oct2014 - 31may2019.Complaint classification: external cause investigation.Investigating site: pfizer (name).An expanded time period was used for the analysis of trending to capture complaints that have been received by pfizer (site name) as a result of a remediation effort by pfizer us safety, their full range of complaint contact dates, and the associated product expiry windows.The results of the above query were evaluated by date contacted and by the classification of 'external cause investigation.' there were two months (april and may2019) that included a higher than normal number of complaints; however, this is due to the remediation effort noted above.Additionally, the results from the query were evaluated by the subclass of 'adverse event safety request for investigation,' and there were two months (april and may 2019) that included a higher than normal number of complaints, also as a result of remediation by pfizer us safety.No trend was observed that would require further investigations.Root cause: pfizer (site name redacted) quality operations could not determine a root cause for the reported defect to be related to the (site name) production process.A review of the aprr reports and an evaluation of trends indicated that all gelfoam batches relevant to this investigation had met established requirements at the time of release.A review of stability data demonstrated the acceptability of product on the market.It is unknown how the reported complaint sample was handled, stored, or used after leaving the pfizer (site name) site.Corrective action: there were no corrective actions identified as a result of this complaint investigation.All reviewed records, trends, and in process controls were acceptable, and have met the established requirements.Quality of batch: acceptable.The details of the reported complaint have been forwarded to pfizer safety for evaluation of regulatory reportability due to the worst case severity level of s4 for the reported defect as determined from a review of the device risk file for the product.Additionally, the details of the complaint have been forwarded to the mdcp team for review.Based upon the results of this investigation, pgs-qo (site name) concludes that the quality of the product on the market remains acceptable.Conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.Follow-up (27mar2019): follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to amend previously reported information: all events were downgraded to non-serious, device issue and product complaint removed as separate events.Follow-up (25apr2019): new information received from a product quality complaint group included: investigation report.Follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to allow appropriate reporting to health authorities.Device information updated.Follow-up (09may2019 and 20may2019): new information received from a product quality complaint group included: added hazard number, hazardous situation, p2 values and reported no malfunction is present.Follow-up attempts are completed.No further information is expected.Follow-up (04jun2019): this is a follow-up spontaneous report from product quality complaints includes: investigation conclusion.Follow-up attempts are completed.No further information is expected.Amendment: this follow-up report is being submitted to upgrade this case to a serious and malfunction reportable mdr.Case comment: based on information available, the reported event "application site abscess" was likely tissue reaction following skin biopsy on leg, but due to a plausible temporal association, there is a possibility that the reported serious event of application site abscess is possibly related to absorbable gelatin (gelfoam).Therefore, the case meets "serious injury" medical device reporting (mdr) criteria.Remaining events of 'application site redness' and 'application site irritation' are non-serious as no patient jeopardy/intervention noted due to these events.A review of stability data demonstrated the acceptability of product on the market.It is unknown how the reported complaint sample was handled, stored, or used after leaving the pfizer (site name) site.Corrective action: there were no corrective actions identified as a result of this complaint investigation.All reviewed records, trends, and in process controls were acceptable, and have met the established requirements.Quality of batch: acceptable.As reported by the product quality complaint group a worst case severity level of s4 for the reported defect as determined from a review of the device risk file for the product was noted.In conclusion it was noted that the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.As per current guidance with a severity level of s4, malfunction is being reported in this case.Amendment: this is a follow-up report to notify us food and drug administration (fda) that mfr report number 1810189-2019-00028 and mfr report number 1810189-2019-00037 are duplicate.All subsequent follow-up information will be reported under mfr report number 1810189-2019-00028.Mfr report number 1810189-2019-00037 is to be considered as deleted., comment: based on information available, the reported event "application site abscess" was likely tissue reaction following skin biopsy on leg, but due to a plausible temporal association, there is a possibility that the reported serious event of application site abscess is possibly related to absorbable gelatin (gelfoam).Therefore, the case meets "serious injury" medical device reporting (mdr) criteria.Remaining events of 'application site redness' and 'application site irritation' are non-serious as no patient jeopardy/intervention noted due to these events.A review of stability data demonstrated the acceptability of product on the market.It is unknown how the reported complaint sample was handled, stored, or used after leaving the pfizer (site name) site.Corrective action: there were no corrective actions identified as a result of this complaint investigation.All reviewed records, trends, and in process controls were acceptable, and have met the established requirements.Quality of batch: acceptable.As reported by the product quality complaint group a worst case severity level of s4 for the reported defect as determined from a review of the device risk file for the product was noted.In conclusion it was noted that the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.As per current guidance with a severity level of s4, malfunction is being reported in this case.
 
Additional Manufacturer Narrative
On 25apr2019, investigation report received from product quality complaint group.Sap/unique identifier was 0009-0349-03, classification was external cause investigation, subclass was adverse event safety request for investigation, sample status was not requested and udi was (b)(4).Additional information: the worst case severity of the reported is s4.As of 09may2019, product quality complaint group reported that hazard number: h01-12, hazardous situation (worst case s4): gelfoam sponge is used in closure of skin lesions, p2 value for a severity of s2: 0, p2 value for a severity of s3: 1, p2 value for a severity of s4: 0, the worst case severity is s4.As of 20may2019, product quality complaint group reported that no malfunction is present.04jun2019: conclusion: the review of all records and reports within scope of this investigation demonstrated the acceptability of the product over the timeframe within scope.No product quality issues were observed.The complaint has been escalated to safety for evaluation of regulatory reportability.

Brand Name
GELFOAM
Common Device Name
SPONGE, STERILE; CLASS III
Manufacturer (Section D)
PFIZER, INC. (DEVICE)
7000 portage road
kalamazoo MI 49001
MDR Report Key8600020
Report Number1810189-2019-00028
Device Sequence Number2293707
Product Code LMF
UDI-Device Identifier10300090349032
UDI-Public10300090349032
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
18-286
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSize 200
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/09/2019
12/02/2019
12/02/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date06/05/2019
12/05/2019
02/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;